- THE TWO LAWS OF ANESTHESIA (ACCORDING TO SURGEONS) - 15 Sep 2020
- TOXIC MARIJUANA SYNDROME YOU’VE NEVER HEARD OF: CANNABINOID HYPEREMESIS SYNDROME - 24 Aug 2020
- QUALITY ASSURANCE IN ANESTHESIA - 17 Aug 2020
8-year-old Matadi Sela Petit, who journeyed from the Democratic Republic of Congo to Los Angeles for surgery, died at Cedars-Sinai Hospital on December 16, 2018, from what has been described as “a rare genetic reaction to the anesthesia.” Matadi was born with a cleft lip and a tumor on the left side of his face/cheek that grew into the size depicted in this photograph:
The Dikembe Mutombo Foundation, created by retired National Basketball Association star Dikembe Mutombo, sponsored the boy to come from Congo to the United States for the surgery. Matidi’s cleft lip was treated earlier with help from the foundation.
According to The Washington Post, “The Dikembe Mutombo Foundation . . . headed by the former NBA star said that during the delicate surgery on Dec. 16, the boy suffered a rare and unexpected genetic reaction to anesthesia.”
This was a tragic outcome, and my sympathies go out to the patient’s family, to the Foundation, and also to the physicians who treated the boy. Cedars-Sinai is an outstanding medical center—one of the finest in the United States—and has a reputation of having an outstanding medical staff.
What “genetic reaction” could have occurred during the anesthetic? No details have been released in the press, and readers are left to puzzle over what went wrong. As a practicing pediatric anesthesiologist, I’m interested in what happened. I have no access to medical records, nor any inside information on the case, but based on my education and experience my impressions follow below.
Regarding “a rare and unexpected genetic reaction to anesthesia,” the phrase used in the press release to describe the event, I see these possibilities:
- Malignant Hyperthermia. Malignant Hyperthermia (MH) is a disease in which a severe reaction occurs during general anesthesia, only among patients who are genetically susceptible. Symptoms include hypermetabolism, muscle rigidity, high fever, acidosis, sudden high blood potassium levels, and a risk of cardiac arrest. MH can only occur in patients who have the genetic predisposition to the disease, and who are then exposed to a potent anesthetic gas (e.g. sevoflurane, desflurane, or isoflurane), or the intravenous muscle relaxant succinylcholine. The treatment for MH involves emergency intravenous injection of the antidote dantrolene, immediate cooling of the patient, and immediate treatment for acidosis and elevated potassium concentration. The treatment for MH is usually effective if the diagnosis is made promptly. The quoted mortality rate for MH is now less than 5%. A potent anesthetic gas such as sevoflurane is commonly used in most pediatric anesthetics, and could have been used in Matidi’s case. Succinylcholine carries a Black Box Warning from the U.S. Food and Drug Administration regarding its use in pediatric patients, and it was unlikely to be used in this Matidi’s anesthetic. Even if Matidi had a previous surgery for his cleft palate, it is not unheard of for a patient to fail to develop MH on their first exposure to potent inhaled anesthetics, and yet develop MH on a later exposure.
- An occult muscular dystrophy. A patient who has an undiagnosed genetic muscular dystrophy can develop a sudden cardiac arrest after the administration of the muscle relaxant succinylcholine. Administration of succinylcholine to a patient with an occult muscular dystrophy can cause sudden cardiac arrhythmias, and for this reason succinylcholine carries a Black Box Warning from the U.S. Food and Drug Administration, restricting its use in pediatric patients to emergencies. Because of the Black Box Warning against using succinylcholine in pediatric anesthesia, it is unlikely succinylcholine was used in this patient’s anesthetic.
- The mass effect of the tumor in this patient’s face. If one can assume Matidi was born with this tumor, then the existence of this congenital mass lesion next to his airway and breathing passages is a genetic issue. From the photograph of Matidi, the tumor dominated his face. The tumor pushed his mouth to the right, and likely encroached on breathing anatomy. Once general anesthesia is induced, large tumors like this can compress the airway further. Every general anesthetic requires safe management of A-B-C, or Airway-Breathing-Cardiac, in that order. A child such as Matidi with markedly abnormal facial anatomy brings the risk of the loss of control of the airway at any point during the anesthesia or surgery. Loss of airway means there is no clear path for oxygen to traverse from the anesthesia machine through the head and neck to the lungs. Lack of oxygen to the lungs can lead to lack of oxygen to the brain and heart. Five minutes of oxygen depletion to the brain can cause anoxic brain damage. Oxygen depletion to the heart can cause cardiac arrest. Airway problems related to congenital diseases are discussed in the article Specific Genetic Diseases at Risk for Sedation/Anesthesia Complications, in the journal Anesthesia & Analgesia.
After scouring the world’s anesthesia literature and textbooks, I can find no other plausible “genetic reaction to anesthesia” to explain this patient’s death.
This patient’s care will be discussed in peer review and quality assurance committees at the hospital where the event occurred. There is always an autopsy on any unexpected death in an operating room, and more information may come from that. But whenever there is an adverse patient outcome, for medical-legal reasons, do not expect the healthcare professionals to reveal the specifics of what happened to the outside world.
The most popular posts for laypeople on The Anesthesia Consultant include:
The most popular posts for anesthesia professionals on The Anesthesia Consultant include: